Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 178, NWS Tulsa, OK

June 14, 20234 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 14, 2023, 6:56 AM CDT for 4 counties in Oklahoma. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2023, 6:56 AM CDT (11:56 UTC)
Expired
Jun 14, 2023, 7:45 AM CDT
In force
49 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craig County, OK, Mayes County, OK, Nowata County, OK, Rogers County, OK

The radar

The Tulsa radar (KINX), 28 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:10 AM CDTTSTM WND GST 656 Ese Foyil, OKmeasured 65 mph wind at W 430 and N 426 road.
Jun 14, 7:10 AM CDTHAIL 16 Ese Foyil, OKmeasured 65 mph wind with quarter size hail.
Jun 14, 7:24 AM CDTTSTM WND DMG6 Nnw Pryor, OKpower poles snapped at N429 and W440 rd.
Jun 14, 7:25 AM CDTTSTM WND DMG5 Nnw Pryor, OKTrees down in area of W 440 and N 430-431 rd west of Pryor.
Jun 14, 7:45 AM CDTTSTM WND DMGLocust Grove, OKLarge tree branch snapped at base...seen from broadcast media. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 10:55 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS54 KTSA 141156
SVRTSA
OKC035-097-105-131-141245-
/O.NEW.KTSA.SV.W.0178.230614T1156Z-230614T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
656 AM CDT Wed Jun 14 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Craig County in northeastern Oklahoma...
  Rogers County in northeastern Oklahoma...
  Mayes County in northeastern Oklahoma...
  South central Nowata County in northeastern Oklahoma...

* Until 745 AM CDT.

* At 656 AM CDT, severe thunderstorms were located along a line
  extending from 5 miles west of Chelsea to 2 miles southwest of
  Foyil to near Owasso, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Claremore...                      Pryor...
  Owasso...                         Pryor Creek...
  Verdigris...                      Chouteau...
  Chelsea...                        Inola...
  Locust Grove...                   Salina...
  Langley...                        Adair...
  Spavinaw...                       Foyil...
  Big Cabin...                      Pensacola...
  New Alluwe...                     Hoot Owl...
  Spavinaw State Park...            Sportsmen Acres Community...

This includes Interstate 44 between mile markers 241 and 275.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3647 9500 3642 9500 3619 9506 3607 9532
      3626 9581 3634 9581 3645 9564 3665 9558
TIME...MOT...LOC 1156Z 298DEG 39KT 3654 9553 3641 9556 3629 9581 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
893 
WWUS54 KTSA 141224
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
724 AM CDT Wed Jun 14 2023

OKC035-105-141233-
/O.CAN.KTSA.SV.W.0178.000000T0000Z-230614T1245Z/
Craig OK-Nowata OK-
724 AM CDT Wed Jun 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAIG AND SOUTH
CENTRAL NOWATA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3656 9533 3651 9533 3651 9515 3647 9500
      3641 9500 3619 9506 3607 9531 3607 9533
      3625 9575 3632 9565 3643 9558 3660 9549
TIME...MOT...LOC 1223Z 298DEG 39KT 3642 9525 3629 9528 3617 9553 

$$

OKC097-131-141245-
/O.CON.KTSA.SV.W.0178.000000T0000Z-230614T1245Z/
Rogers OK-Mayes OK-
724 AM CDT Wed Jun 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR CENTRAL ROGERS AND MAYES COUNTIES...

At 723 AM CDT, severe thunderstorms were located along a line
extending from 2 miles southeast of Adair to 2 miles southeast of
Pryor Creek to 2 miles north of Inola, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Claremore...                      Pryor...
Pryor Creek...                    Verdigris...
Chouteau...                       Chelsea...
Inola...                          Locust Grove...
Salina...                         Langley...
Adair...                          Spavinaw...
Foyil...                          Pensacola...
Hoot Owl...                       Spavinaw State Park...
Sportsmen Acres Community...      Taiwah...
Tiawah...                         Strang...

This includes Interstate 44 between mile markers 242 and 272.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3656 9533 3651 9533 3651 9515 3647 9500
      3641 9500 3619 9506 3607 9531 3607 9533
      3625 9575 3632 9565 3643 9558 3660 9549
TIME...MOT...LOC 1223Z 298DEG 39KT 3642 9525 3629 9528 3617 9553 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:34 AM CDT, 22 minutes earlier.

Area forecast discussion, Jun 14, 6:34 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
634 AM CDT Wed Jun 14 2023

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 318 AM CDT Wed Jun 14 2023

A few stronger thunderstorm clusters have developed early this
morning across northeast Oklahoma in association with elongated
mid level vorticity max across Kansas. A right moving elevated
supercell produced ping pong ball size hail in Tulsa earlier.
Elevated instability remains in the 1000-1500 J/kg, with deep
layer shear around 40 knots, which will continue to support at
least a marginal hail threat for the remainder of the overnight
hours as storms continue eastward.

Additional scattered thunderstorms may redevelop by late morning
and especially into the afternoon as stronger diurnal heating
develops. CAMs, including some of the global models suggest best
storm chances will be across northeast Oklahoma closer to mid
level vort max sagging southeast out of Kansas and in the deeper
moisture across far southeast Oklahoma, where a few storms could
be severe with 80 knot upper speed max. The greater threat for
severe weather however will more than likely develop just southeast
of the CWA this afternoon/evening.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 318 AM CDT Wed Jun 14 2023

A few lingering storms will be possible tonight, however overall
coverage is expected to remain fairly limited. Another strong mid
level wave will move east out of the Four Corners region on Thursday
with an MCS liking moving into eastern Oklahoma Thursday night.
In additional to some severe threat, very heavy rainfall will be
likely in some locations.

Weak upper ridge builds into the southern Plains Friday into Saturday
with a slow warming trend. The active weather pattern continues
as another upper disturbance lifts northeast into Kansas with
another round of strong to severe thunderstorms Saturday night
including heavy rainfall.

Although weak upper ridge begins to build north into the early
part of the next week, zonal flow will persist, which should
allow for at least low thunderstorm chances and some passing
clouds. NBM still appears a little too warm during this time and
continued with slightly cooler MOS guidance. Heat indices however
may still start to become an issue, especially if the two rounds
of heaver precipitation materialize Thursday and Saturday nights.

&&

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Wed Jun 14 2023

A few showers/isolated thunder remain across NW AR, but impacts at
TAF initiation across those sites appear minimal. Another area of
storms will impact KBVO in the the 12z-13z period with IFR/MVFR
vsbys and possibly MVFR cigs. Will include tempo groups at
KTUL/KRVS as this activity moves E-SE through mid morning. At
this time will only include VCTS across the AR sites given the
uncertainty of the track and whether convection remains intact
later this morning.

Additional storms will be possible again this afternoon and
evening, but coverage appears to low for any TAF mention.

VFR elements will prevail outside of TSRA at all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  64  89  68 /  80  30  10  60
FSM   87  68  92  71 /  80  30  10  50
MLC   85  65  91  68 /  30  20  10  60
BVO   85  58  89  63 /  80  40  10  50
FYV   85  61  88  65 /  80  30  10  50
BYV   84  61  87  65 /  80  30  10  40
MKO   85  64  89  67 /  70  30  10  60
MIO   84  61  88  65 /  70  30  10  50
F10   84  63  89  67 /  60  20  10  60
HHW   83  67  90  69 /  40  30  10  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...23
Hazardous weather outlook, Jun 14, 6:33 AM CDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
633 AM CDT Wed Jun 14 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
633 AM CDT Wed Jun 14 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A cluster of strong to severe thunderstorms will likely sweep through
portions of northeast Oklahoma into northwest Arkansas this morning.
Large hail and damaging winds will be likely in the stronger bow
segments.

Storms may redevelop later this morning, and continue into the
afternoon across northeast Oklahoma and northwest Arkansas, with
isolated to widely scattered activity across southeast Oklahoma.
Severe potential will continue with storms later this morning and
afternoon, with large hail and damaging straight line winds the
main threats. While there may be a few lingering storms this
evening, the focus for severe weather is expected to shift
southeast of the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
FRIDAY through MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
A storm complex that develops to the northwest Thursday
will likely impact eastern Oklahoma and northwest Arkansas
Thursday night and Friday morning. A severe wind threat may
accompany this complex, along with a heavy rainfall threat.

Another round of storms looks to impact eastern Oklahoma and
northwest Arkansas Saturday night, with severe weather again
possible along with heavy rainfall.

Daily thunderstorm chances will continue into next week, however
coverage will likely be lower as upper ridging begins to build
north from Texas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 14, 4:41 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
441 AM CDT Wed Jun 14 2023

OKZ054-141015-
Osage OK-
441 AM CDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of north central Osage
County through 515 AM CDT...

At 441 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Cedar Vale to 2 miles southeast
of Newkirk. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Shidler...                        Elgin...
Grainola...                       Foraker...
Webb City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9618 3675 9657 3677 9679 3678 9679
      3678 9675 3700 9675
TIME...MOT...LOC 0941Z 277DEG 35KT 3709 9661 3685 9702

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Jun 14, 5:16 AM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
516 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     Hail             Winslow                 35.80N 94.13W
06/14/2023  E1.75 inch       Washington         AR   Public

&&
Local storm report, Jun 14, 5:19 AM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
519 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     Hail             1 W West Fork           35.92N 94.20W
06/14/2023  E1.75 inch       Washington         AR   Public

&&
Special weather statement, Jun 14, 5:25 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
525 AM CDT Wed Jun 14 2023

OKZ054-141100-
Osage OK-
525 AM CDT Wed Jun 14 2023

...Strong thunderstorms will impact portions of northern Osage County
through 600 AM CDT...

At 525 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles southwest of Elgin to 3 miles northeast
of Burbank. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Shidler...                        Burbank...
Elgin...                          Grainola...
Foraker...                        Bigheart...
Pearsonia...                      Sunset Lake...
Eastern Kaw Lake...               Webb City...
Wah Sha She State Park...         Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9600 3697 9600 3654 9653 3673 9691
      3675 9688 3674 9683 3677 9682 3678 9675
      3700 9675
TIME...MOT...LOC 1025Z 291DEG 25KT 3696 9635 3673 9669

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Jun 14, 5:36 AM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
536 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     Hail             2 ENE Blackburn         35.83N 94.18W
06/14/2023  E1.75 inch       Washington         AR   Public

            Corrects previous hail report from 1 W West
            Fork.

&&
Local storm report, Jun 14, 6:56 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
656 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     Hail             Watts                   36.11N 94.57W
06/14/2023  E2.00 inch       Adair              OK   Public

            2 inch hail in Watts.

&&

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:29 PM CDTSpecial Weather StatementTSAWagoner31 min
Jun 13, 10:34 PM CDTSevere Thunderstorm WarningTSAMayes, Wagoner23 min
Jun 13, 11:13 PM CDTSpecial Weather StatementTSALatimer32 min
Jun 13, 11:22 PM CDTSevere Thunderstorm WarningTSALatimer, LeFlore39 min
Jun 14, 1:14 AM CDTSpecial Weather StatementTSAOsage31 min
Jun 14, 1:57 AM CDTSpecial Weather StatementTSAOsage33 min
Jun 14, 2:02 AM CDTSpecial Weather StatementTSATulsa28 min
Jun 14, 2:05 AM CDTSpecial Weather StatementTSATulsa25 min
Jun 14, 2:13 AM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Wagoner27 min
Jun 14, 2:23 AM CDTSevere Thunderstorm WarningTSATulsa, Wagoner27 min
Jun 14, 2:45 AM CDTSpecial Weather StatementTSAMayes, Wagoner30 min
Jun 14, 2:48 AM CDTSpecial Weather StatementTSANowata27 min
Jun 14, 2:54 AM CDTSpecial Weather StatementTSAAdair36 min
Jun 14, 3:31 AM CDTSpecial Weather StatementTSAAdair29 min
Jun 14, 3:38 AM CDTSevere Thunderstorm WarningTSAAdair52 min
Jun 14, 3:46 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware29 min
Jun 14, 4:41 AM CDTSpecial Weather StatementTSAOsage34 min
Jun 14, 5:25 AM CDTSpecial Weather StatementTSAOsage35 min
Jun 14, 6:00 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Washington45 min
Jun 14, 6:27 AM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Rogers, Tulsa, Washington63 min
Jun 14, 7:06 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Tulsa, Wagoner39 min
Jun 14, 7:36 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes39 min
Jun 14, 8:07 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware53 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.